Which Medications Can Lead to Oral Health Problems?
Posted on 10/19/2020 by Jonathan J. Golab, DDS, PA
When you take a type of medication for the first time, you may encounter side effects and some of them may affect the oral cavity. This is normal, but you should report any abnormal side effects to your doctor. Some side effects are mild, that may take some getting used to. Others are more serious and may require changes to your oral hygiene routine.
Medications with Oral Side Effects
Some medication can cause the gums to bleed. This is usually a side effect of blood pressure medication, but also of anticoagulants and aspirins. This is due to the fact that these medications affect the strength of the soft tissue, and can make them more prone to bleeding. When brushing your teeth, you should take extra care to remove all food debris and plaque as your gums will have a higher chance of developing gum disease. If you have periodontitis, taking blood pressure medication can have serious effects on gum disease treatment as there can be excessive bleeding. Antidepressants can have a similar effect on your gums as serotonin has an influence on blood clotting in the body. When the antidepressants change your serotonin levels, they can make the gums bleed more easily.
Medication such as nicotine patches and anti-inflammatories can change how food items taste when you eat them. This can often cause food and drink to taste more bitter or metallic. While this is not a major issue, it can be discomforting and will take some getting used to.
Dry mouth can be caused by over the counter pain medication. Dry mouth is when the mouth becomes dried out due to a lack of saliva. This leaves the teeth and gum more vulnerable to oral health problems such as tooth decay and gum disease. To book a check-up, contact our office now.